Improved Outcomes in the Management of Hepatic Encephalopathy - Episode 8
Arun B. Jesudian, MD: So now let’s shift gears and really talk about management of the patient with hepatic encephalopathy [HE] and treatment. And Steve, we have societies that publish guidelines—in the liver world, both the American Association for Study of Liver Diseases [AASLD] and the European analogous society. When it comes to the guidelines that apply to hepatic encephalopathy, can you just give us an overview of what those are?
Steven L. Flamm, MD: Yeah. The 2 largest liver societies in the world are the AASLD, which is the one here in the United States, and then the European Association for the Study of [the] Liver in Europe. And fortunately, they got together about 4 or 5 years ago and produced a guideline, a comprehensive guideline on hepatic encephalopathy, and it was published in late 2014. And this was a data-driven comprehensive guideline about all aspects of hepatic encephalopathy. What causes it, how you diagnose it, how you evaluate it, how you treat it. And it serves, I think, as the foundation for contemporary management now of hepatic encephalopathy.
So without getting into every detail, this is what many people rely on in terms of how we take care of patients with HE right now, and many of the recommendations that we’re going to discuss in this section relate to recommendations put forth in this guideline.
Arun B. Jesudian, MD: Elliot, let’s talk about when a patient comes to the hospital with overt HE [and] how you’re going to manage them. And I’m just going to list what is commonly referred to as a 4-pronged approach to management and just have you explain in more detail how you take care of patients. But some of the things that are within that approach are, if the patient is unconscious, how you would care for that. Ruling out other causes of encephalopathy. Evaluating for those precipitants that we mentioned. And then starting the actual [empirical] treatment for HE. What’s your approach in the hospital?
Elliot B. Tapper, MD: So the first thing to recognize is that patients don’t come in with a sign on their head that says they have hepatic encephalopathy. Now you have to suspect that they do have that, but the reality is [that] there [are] multiple overlapping diagnoses. And we talked about this, about how there are many different triggers. So if somebody is looking [as if] they are not going to be able to protect their own airway, then you have to think about endotracheal intubation. You must not let the sun set on a diagnostic paracentesis.
You have to look for infections [because] they cause encephalopathy. A careful review of the medication list, [including] other triggers like benzodiazepine and considering things like urine drug testing, is important to [get] at the other potential comorbid causes of encephalopathy in the patient, in the broadest sense of the term.
Correcting those precipitating factors involves identifying those precipitating factors, making sure that the patient is also getting adequate hydration and the like. And initiating empirical therapy. If a patient is able to swallow, they’ll swallow the lactulose. And if need be, you can place an orogastric or nasogastric tube to place lactuloses. I think we should get into a little bit about the art of HE-directed therapies. But the most important steps when that patient first comes to our hospital have little to do with HE in and of itself.
Steven L. Flamm, MD: I want to amplify what Elliot just commented on. It’s very important to consider other causes of cognition or mentation deficits in our patients. Hypoxia, glucose hyperglycemia, the central nervous system, accidents, either a CVA [cerebrovascular accident] or hemorrhage. You know our patients have coagulopathy and they’re are at risk for falling, which Elliot mentioned and even stated that I think 40% fall in a year. If they don’t have encephalopathy for some reason when they fall, they can very easily have an intracranial hemorrhage. If you ever see a focal [neurological] deficit in 1 of our patients—focal—you should very much think that they might have an unrelated process to hepatic encephalopathy and do additional blood testing, additional history and physical than you might otherwise do, and get a head scan, either a CT [computed tomography] or an MRI [magnetic resonance imaging] to rule out a deficit or a focal lesion that’s causing the deficit. So absolutely consider other causes. Giving lactulose and rifaximin is not going to help somebody [who] had a stroke, so you don’t want to miss it.
Now if patients are coming in constantly every 2 weeks with encephalopathy in the setting of a TIPS [transjugular intrahepatic portosystemic shunt] placement that was placed 6 months before and they don’t have focal deficits, and the presentation is consistently with prior presentations and they’re not comatose, you don’t have to get, in my opinion, a [CT] scan or an MRI every single time they pop into the ER [emergency department]. But the default should be to do it if you’re not sure about the underlying etiology of the clinical presentation, in my opinion. Do you have any comments on that, Elliot?
Elliot B. Tapper, MD: Yeah. I think the key thing that you bring up is that if you don’t know the history, or if they have a history of falls or a focal [neurological] deficit, you cannot assume that everything is OK in their head just because they have a history of encephalopathy. But the idea that we ought to routinely get head CTs in patients with encephalopathy is a low-yield practice. I get worried if your first inclination is to send someone for a head CT, [and] they go to that no-man’s-zone in the basement of the emergency [department], they become progressively more obtunded, unable to protect their airway and aspiration ensues. They key thing is to look at the ABCs and never forget about those other critical precipitating factors.
Steven L. Flamm, MD: And the most common one is the dehydration thing. Many of our patients are on diuretics, which I think David commented [on] before, and even subtle dehydration can precipitate encephalopathy, and that may be manifest by otherwise benign-appearing electrolyte abnormalities: hyponatremia, hypokalemia. And you may see renal insufficiency; it may not be prominent. Their creatinine, for instance, may normally in a patient of ours be 0.8. And when they come in with subtle, what I would call subtle dehydration-related encephalopathy, the creatinine may be 1.1 or 1.2. It doesn’t look very dramatic. But that may be a manifestation of the cause of encephalopathy, and those patients will often improve in the ER or on the floor with hydration, either reducing or eliminating their diuretics and then hydrating them best with salt-poor albumin.
And often, in addition to ammonia-reducing agents such as lactulose, their encephalopathy will resolve very rapidly, so don’t forget. And certainly, the medication list. Many of our patients are on narcotics. Many of our patients are on benzodiazepines. Many of our patients are on antidepressants. Many of our patients are on antihistamines, like diphenhydramine for itching. Many of our patients are on sleeping pills.
Arun B. Jesudian, MD: Absolutely.
Steven L. Flamm, MD: Elliot mentioned that they don’t sleep well. Many of these medicines…have neuropsychiatric manifestations, particularly in the liver patient, and can contribute to diminished mentation. And that has to be corrected if you’re going to keep a patient better from encephalopathy.
Arun B. Jesudian, MD: And I might add, a urine tox [toxicology screening]. So certain patients are abusing substances, and that’s always important to evaluate for what they might be using. So a patient has come in. We evaluate their airway need for endotracheal intubation, infectious workup, some sort of abdominal imaging, [and] hydration [and] check their medication list. Elliot, I just want to go back to one thing you mentioned. You mentioned the nasogastric tube in certain [kinds] of stuporous or comatose patients. Is that safe? If you don’t know their variceal situation, you’re going to put a tube down their esophagus?
Elliot B. Tapper, MD: Short answer is, yes. I understand why clinicians are worried about that. And there’s always a gastroenterology fellow [there], or even [me], to hold your hand as you’re going through the process. But the idea that we’re going to cause a variceal bleed through the placement of an orogastric tube is exceedingly rare and borders on the case reportable. The key thing is that we take care of patients. And one of those things might be endoscopy, because upper gastrointestinal bleeding is a trigger for encephalopathy. So if they are bleeding, that might be the reason why they were there in the first place and did not cause it by placing that tube. You simply discovered it.